Alert archive / Nebraska / Flash Flood Warnings in 2017

Flash Flood Warning 5, NWS Omaha, NE

August 15, 2017Antelope County, Knox County, Pierce County, Nebraska

NWS Omaha, NE issued this flash flood warning at Aug 15, 2017, 3:06 PM CDT for Antelope County, Knox County, Pierce County, Nebraska. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2017, 3:06 PM CDT (20:06 UTC)
Expired
Aug 15, 2017, 10:00 PM CDT
In force
7 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Antelope County, NE, Knox County, NE, Pierce County, NE

The radar

The Sioux Falls radar (KFSD), 157 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 3:43 PM CDTFLASH FLOOD2 Sse Creighton, NEFLOODING ALONG HIGHWAY 13.
Aug 15, 4:05 PM CDTFLASH FLOOD5 N Neligh, NENDOR REPORTING SOME FLOODING ALONG HIGHWAY 14 NORTH OF NELIGH. ALSO SOME MINOR COUNTY ROAD FLOODING REPORTED IN THE SAME AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

009 
WGUS53 KOAX 152006
FFWOAX
NEC003-107-139-160000-
/O.NEW.KOAX.FF.W.0005.170815T2006Z-170816T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
306 PM CDT TUE AUG 15 2017

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Northwestern Pierce County in northeastern Nebraska...
  Antelope County in northeastern Nebraska...
  Southern Knox County in northeastern Nebraska...

* Until 700 PM CDT

* At 306 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Neligh, Plainview, Creighton, Bloomfield, Osmond, Wausa, Verdigre,
  Clearwater, Orchard, Brunswick, Center, Winnetoon, Royal, Foster,
  Bazile Mills, Ashfall Fossil Beds State Historical Park, The
  Highway 14 And 59 Junction and Santee Reservation.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 25 and 41.
 Highway 20 in Nebraska between mile markers 332 and 370.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4261 9749 4226 9750 4200 9829 4264 9830

$$

DEWALD
3 follow-up statements
471 
WGUS73 KOAX 152110
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
410 PM CDT TUE AUG 15 2017

NEC003-107-139-160000-
/O.CON.KOAX.FF.W.0005.000000T0000Z-170816T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pierce NE-Antelope NE-Knox NE-
410 PM CDT TUE AUG 15 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN PIERCE...ANTELOPE AND SOUTHERN KNOX COUNTIES...

At 408 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain were beginning to shift east of the warning area, with light to 
moderate rain continuing. Up to three inches of rain have may have 
already fallen in the last couple of hours. Some minor flooding was 
reported along Highway 14 north of Neligh, and also along county 
roads near that area. Additional minor flooding could also be 
occuring in the warned area. 

Some locations that will experience flooding include...
Neligh, Plainview, Creighton, Bloomfield, Osmond, Wausa, Verdigre,
Clearwater, Orchard, Brunswick, Center, Winnetoon, Royal, Foster,
Bazile Mills, Ashfall Fossil Beds State Historical Park, The Highway
14 And 59 Junction and Santee Reservation.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 25 and 41.
 Highway 20 in Nebraska between mile markers 332 and 370.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4261 9749 4226 9750 4200 9829 4264 9830

$$

DEWALD
023 
WGUS53 KOAX 152340
FFWOAX
NEC003-107-139-160300-
/O.EXT.KOAX.FF.W.0005.000000T0000Z-170816T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
640 PM CDT TUE AUG 15 2017

The National Weather Service in Omaha has extended the

* Flash Flood Warning for...
  Northwestern Pierce County in northeastern Nebraska...
  Antelope County in northeastern Nebraska...
  Southern Knox County in northeastern Nebraska...

* Until 1000 PM CDT

* At 638 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain move again moving into the area. Flash flooding was 
  occurring earlier north of Neligh and south of Creighton. Another 
  inch of rain will still be possible yet this evening. 

* Some locations that will experience flooding include...
  Neligh, Plainview, Creighton, Bloomfield, Osmond, Wausa, Verdigre,
  Clearwater, Orchard, Brunswick, Center, Winnetoon, Royal, Foster,
  Bazile Mills, Ashfall Fossil Beds State Historical Park, The
  Highway 14 And 59 Junction and Santee Reservation.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 25 and 41.
 Highway 20 in Nebraska between mile markers 332 and 370.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4261 9749 4226 9750 4200 9829 4264 9830

$$

DEWALD
104 
WGUS73 KOAX 160251
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
951 PM CDT TUE AUG 15 2017

NEC003-107-139-160300-
/O.EXP.KOAX.FF.W.0005.000000T0000Z-170816T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pierce NE-Antelope NE-Knox NE-
951 PM CDT TUE AUG 15 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN PIERCE...ANTELOPE AND
SOUTHERN KNOX COUNTIES WILL EXPIRE AT 1000 PM CDT...

The heavy rain has ended for this evening. Flooding is no longer 
expected to pose an immediate threat. Please continue to heed any 
remaining road closures. A flash flood watch remains in effect 
through 7 AM and additional heavy rain is possible overnight.

LAT...LON 4261 9749 4226 9750 4200 9829 4264 9830

$$

Barjenbruch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 6:40 AM CDT, 8 hours 26 minutes earlier.

Area forecast discussion, Aug 15, 6:40 AM CDT, 8 hours 26 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
640 AM CDT Tue Aug 15 2017

.SHORT TERM...(Today through Thursday)
Issued at 315 AM CDT Tue Aug 15 2017

Generally weak surface features in place across the region this
morning. High pressure was located over the upper Midwest at 07Z
while a weak surface boundary stretched from eastern Iowa into
northwest Missouri then across extreme northern Kansas to low
pressure over west central Kansas. Warm advection wing of
convection had developed over northeast Nebraska and additional
area of convection was over north central Nebraska associated with
a mid level trough over western South Dakota and northwest
Nebraska.

Primary weather concerns through Wednesday will be associated
with thunderstorms and potential for severe weather and heavy rain
as energy from upper trough currently approaching the southern
Rockies lifts into the central plains accompanied by a surface
cold front. Latest models fairly similar in developing a cold
front over the western high plains today in advance of the upper
level wave then pushing the front east tonight and Wednesday as
trough tracks slowly into the region.

A period of morning convection is expected for parts of the area
today mainly from northeast Nebraska into west central Iowa before
ending by late morning. Primary focus then shifts to the west this
afternoon and evening and the cold front moving out of western
Nebraska. This western complex will push east tonight with PoPs
increasing across eastern Nebraska and southwest Iowa after
midnight and remain in the likely category through much of
Wednesday as the system takes its time moving through the area.
Most significant rain is expected late Tuesday night when greatest
moisture transport is indicated for the area, however the
prolonged period of precip should provide good amounts for much of
the area with estimated rainfall in the 1 to 3 inch range for
Tuesday through Wednesday night.

System moves east of the area late Wednesday night with dry
weather for Thursday.

.LONG TERM...(Thursday night through Monday)
Issued at 315 AM CDT Tue Aug 15 2017

Pattern looks to remain active with additional upper waves moving
through the region. More rain chances are expected Friday and
Friday night with most of the weekend looking dry. Another chance
comes in Sunday night and early Monday then again Monday night.
This may impact viewing conditions for the eclipse on Monday
depending on extent of lingering sky cover.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 636 AM CDT Tue Aug 15 2017

Area of thunderstorms moving through northeast Nebraska will
affect KOFK through 16Z or so, with MVFR cigs near FL015 and
occasional mvfr vsbys. Also, a band of MVFR cigs near FL025 around
KOMA will only gradually lift to VFR by 17Z. Otherwise there is a
chance for isolated thunderstorms developing during the 18Z
through 00Z period, mainly affecting KOMA and KOFK, but confidence
is low in regards to coverage. Better coverage of storms and lower
cigs will come after 04Z when an large area of showers and
thunderstorms associated with a low pressure system moves in from
the northwest. All TAF sites will see this activity after 06Z with
attendant MVFR to occasional IFR cigs/vsbys.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Dergan
Hazardous weather outlook, Aug 15, 11:50 AM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1150 AM CDT Tue Aug 15 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-160700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1150 AM CDT Tue Aug 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Lingering storms will be possible through early afternoon across
southwest Iowa. These storms would not be severe. Isolated strong
thunderstorms will be possible in northeast Nebraska this
afternoon. Some of these storms could contain large hail and
gusty winds.

Additional widespread thunderstorms are expected to move into the
area from the west this evening and overnight. Some of these
storms could be strong in northeast Nebraska as well. Locally
heavy rain will also be possible tonight, and could occur over
areas that saw heavy rain last night.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are expected to continue to move across eastern
Nebraska and western Iowa Wednesday into Wednesday night. Locally
heavy rain will remain possible on Wednesday.

Chances for more storms return on Friday and Friday night and
again Sunday night into Monday.

..SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not expected today or tonight.

In the hours before

Special weather statement, Aug 15, 12:17 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1217 PM CDT TUE AUG 15 2017

NEZ017-031-151800-
Madison NE-Pierce NE-
1217 PM CDT TUE AUG 15 2017

...Significant Weather Advisory for NORTHWESTERN MADISON AND SOUTHERN
PIERCE COUNTIES UNTIL 100 PM CDT...

At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Pierce, or 14 miles northwest of Norfolk, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pierce and Willow Creek State Recreation Area.

This includes Highway 81 in Nebraska between mile markers 169 and
174.

LAT...LON 4209 9769 4218 9777 4235 9753 4229 9740
      4219 9738
TIME...MOT...LOC 1716Z 236DEG 32KT 4217 9764

DEWALD
Special weather statement, Aug 15, 12:34 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1234 PM CDT TUE AUG 15 2017

NEZ018-151815-
Wayne NE-
1234 PM CDT TUE AUG 15 2017

...Significant Weather Advisory for NORTHWESTERN WAYNE COUNTY UNTIL
115 PM CDT...

At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Carroll, or 16 miles northeast of Norfolk, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Carroll.

LAT...LON 4217 9731 4229 9736 4234 9721 4233 9711
      4222 9707
TIME...MOT...LOC 1734Z 242DEG 29KT 4226 9729

DEWALD
Local storm report, Aug 15, 12:49 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1249 PM CDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       HARLAN                  41.65N 95.33W
08/15/2017  M2.30 INCH       SHELBY             IA   BROADCAST MEDIA

            SINCE 830 AM.

&&

VDEWALD
Special weather statement, Aug 15, 1:25 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
125 PM CDT TUE AUG 15 2017

NEZ011-012-016>018-151900-
Cedar NE-Pierce NE-Knox NE-Antelope NE-Wayne NE-
125 PM CDT TUE AUG 15 2017

...Significant Weather Advisory for NORTHWESTERN WAYNE...NORTHERN
PIERCE...NORTHERN ANTELOPE...SOUTHERN KNOX AND SOUTHERN CEDAR
COUNTIES UNTIL 200 PM CDT...

At 123 PM CDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles north of Orchard
to 5 miles north of Wayne. Movement was northeast at 20 mph.

Penny size hail and winds in excess of 30 mph will be possible with
these storms. Very heavy rainfall around an inch or more may be
possible with these storms in the next hour.

Locations impacted include...
Plainview, Creighton, Bloomfield, Randolph, Osmond, Wausa, Verdigre,
Coleridge, Laurel, Pleasant Valley, Belden, Center, Winnetoon,
Magnet, McLean, Bazile Mills, Sholes, Camp Assurance, Ashfall Fossil
Beds State Historical Park and The Highway 14 And 59 Junction.

This includes the following highways...
 Highway 81 in Nebraska between mile markers 177 and 197.
 Highway 20 in Nebraska between mile markers 357 and 398.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4271 9830 4257 9702 4228 9702 4240 9830
TIME...MOT...LOC 1823Z 205DEG 18KT 4245 9825 4231 9706

DEWALD
Special weather statement, Aug 15, 2:43 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
243 PM CDT TUE AUG 15 2017

NEZ016-152030-
Antelope NE-
243 PM CDT TUE AUG 15 2017

...Significant Weather Advisory for CENTRAL ANTELOPE COUNTY UNTIL 330
PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clearwater, or 31 miles southeast of O'neill, moving northeast at 20
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Neligh, Clearwater and Royal.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 28 and 39.
 Highway 20 in Nebraska between mile markers 338 and 341.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4237 9809 4220 9785 4206 9816 4219 9831
      4220 9830
TIME...MOT...LOC 1943Z 233DEG 15KT 4219 9815

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:38 AM CDTSpecial Weather StatementOAXMadison37 min
Aug 15, 3:31 AM CDTAreal Flood AdvisoryOAXMadison, Platte3 hr
Aug 15, 4:38 AM CDTSpecial Weather StatementOAXCedar, Knox, Wayne52 min
Aug 15, 4:59 AM CDTAreal Flood AdvisoryOAXAntelope, Knox, Pierce3 hr
Aug 15, 12:17 PM CDTSpecial Weather StatementOAXPierce43 min
Aug 15, 12:34 PM CDTSpecial Weather StatementOAXWayne41 min
Aug 15, 1:25 PM CDTSpecial Weather StatementOAXKnox35 min
Aug 15, 2:22 PM CDTAreal Flood AdvisoryOAXAntelope, Knox, Pierce4 hr
Aug 15, 2:43 PM CDTSpecial Weather StatementOAXAntelope47 min
Aug 15, 2:48 PM CDTSevere Thunderstorm WarningOAXAntelope42 min
Aug 15, 3:16 PM CDTFlash Flood WatchOAXAntelope, Boone, Cedar, Knox, Madison, Pierce and 2 more12 hr
Aug 15, 3:28 PM CDTSpecial Weather StatementOAXAntelope32 min
Aug 15, 3:48 PM CDTFlash Flood WarningOAXCedar, Pierce, Wayne3 hr
Aug 15, 4:49 PM CDTSpecial Weather StatementOAXCuming41 min
Aug 15, 5:19 PM CDTSpecial Weather StatementOAXPlatte26 min
Aug 15, 6:53 PM CDTSpecial Weather StatementOAXAntelope37 min

Nearby

Flash Flood Warnings in Nebraska, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.